Kansas, 2016Tornado in Kansas, August 29, 2016
August 29, 2016 · NWS DDC · 1 event in 1 county or zone
A weak landspout tornado was observed by many people, including a pilot flying by.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak landspout tornado was observed by many people, including a pilot flying by.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 5:11 PM CST, 1 minute earlier.
Area forecast discussion, Aug 29, 5:11 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
611 PM CDT MON AUG 29 2016
...Updated aviation section...
.SHORT TERM...(This evening through Tuesday)
Issued at 1225 PM CDT Mon Aug 29 2016
Scattered showers with a few isolated thunderstorms are likely
across portions of western and central Kansas tonight as a series
of H5 vort maxima continue to lift northeast across the Western
High Plains within a conveyor belt of tropical moisture. Short
range models show the H5 vort maxima cycling around a weak upper
low situated across the Four Corners Region while broad upper
level ridging remains in control across the southeastern CONUS. As
the flow aloft becomes increasingly difluent overnight, a +70kt
jet core is projected to climb northeast across the Western High
Plains with an a right entry region setting up generally across
western Kansas. Although instability will remain fairly modest
(generally under 1000 J/Kg), periods of showers and isolated
thunderstorms are expected through early Tuesday. Factoring in
the high amounts of QPF with PW values in excess of 1.5 inches,
periods of heavy rainfall will be possible increasing the
potential for localized flooding.
Little change to the overall air mass is expected tonight while
surface dewpoints remain generally in the 60s(F). So look for lows
back down into the mid to upper 60s(F) overnight with the lower
70s(F) possible in south central Kansas. With widespread precip
and cloud cover likely through early Tuesday, highs may struggle
to reach the 80s(F) across western and portions of central Kansas
Tuesday afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 145 PM CDT Mon Aug 29 2016
Precip chances will continue through at least mid week even as a
building upper level ridge of high pressure shifts eastward out
of the Intermountain West into the Northern and Western High
Plains. The tropical plume mentioned in the early term will
continue to provide ample moisture in the mid/upper levels while a
southeasterly upslope flow redevelops across western Kansas in
wake of a weak frontal passage Monday night/early Tuesday.
Regardless of a prevailing weak flow aloft, enough instability
will be present to support possible showers and thunderstorms
across much of the area Wednesday with a shift in focus to the
south and west on Thursday as the frontal boundary sets up from
the Texas Panhandle northwestward into eastern Colorado.
Temperatures are not likely to vary much with little change to the
air mass across the high plains. Highs are expected to remain near
to possibly a little below normal depending on precip coverage and
cloud cover. In general, highs can be expected to reach the
80s(F) with lows in the 60s(F) through the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 608 PM CDT Mon Aug 29 2016
Scattered showers and isolated thunderstorms are expected across
central Kansas this evening with additional storms developing
westward after midnight. If any these showers move over the
terminals, brief periods of MVFR to IFR conditions may occur. In
addition, fog may form towards morning lowering down to 2 miles by
sunrise. Winds will generally be light and variable this evening
through the overnight period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 65 84 64 82 / 70 60 60 50
GCK 63 82 63 81 / 60 60 60 50
EHA 62 81 62 82 / 60 60 60 40
LBL 63 82 63 82 / 60 60 60 50
HYS 65 81 64 79 / 60 60 60 50
P28 68 86 68 84 / 70 40 60 50
&&
.DDC Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Hovorka_42
Hazardous weather outlook, Aug 29, 4:11 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT MON AUG 29 2016
KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
511 AM CDT MON AUG 29 2016 /411 AM MDT MON AUG 29 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DISCUSSION...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY
AND EARLY TONIGHT. THE MAIN HAZARDS FROM THESE STRONGER
THUNDERSTORMS WILL BE HEAVY RAINFALL AND WIND GUSTS UP TO 50 MPH.
WEATHER HAZARDS EXPECTED...
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY
FROM TUESDAY THROUGH THURSDAY. SOME STORMS LATE TUESDAY INTO EARLY
WEDNESDAY WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL
ALONG WITH GUSTY WINDS. THE HEAVY RAINFALL EARLY MAY RESULT IN
LOCALIZED FLOODING.
HAZARDS WEATHER RISK...
TUESDAY...
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
WEDNESDAY...
LIMITED FLOODING RISK.
ELEVATED LIGHTNING RISK.
THURSDAY...
LIMITED LIGHTNING RISK.
FRIDAY...
LIMITED LIGHTNING RISK.
SATURDAY...
LIMITED LIGHTNING RISK.
SUNDAY...
LIMITED LIGHTNING RISK.
LIMITED EXCESSIVE HEAT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 29, 2:44 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON AUG 29 2016
KSZ078-080-088-089-292130-
FORD KS-KIOWA KS-CLARK KS-COMANCHE KS-
344 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE...
SOUTHEASTERN FORD...NORTHEASTERN CLARK AND SOUTHWESTERN KIOWA
COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MULLINVILLE...OR 12 MILES SOUTHWEST OF GREENSBURG...
MOVING NORTH AT 15 MPH.
WIND GUSTS NEAR 40 MPH ARE POSSIBLE.
EXCESSIVELY HEAVY RAIN IS LIKELY. LOCALIZED FLOODING IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG...MULLINVILLE AND THE JOY ELEVATOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3729 9938 3736 9963 3768 9957 3761 9923
TIME...MOT...LOC 2042Z 194DEG 20KT 3748 9946
TURNER
Tornado, Gray
- When
- August 29, 5:12 PM CST to 5:20 PM CST
- Where
- Gray County, 2.73 mi E of Cimarron Arpt to 2.97 mi E of Cimarron Arpt
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 37.830, -100.300
A landspout developed and moved slowly across a field doing no damage. Numerous folks observed it as did a pilot flying by.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 29, 20161 death · 1 event
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flooding and Damaging Wind in Kansas, August 29 to 31, 201656 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658796.